HRT patches cut gall bladder disease risk in postmenopausal womenJuly 12th, 2008 - 4:34 pm ICT by ANI
Washington, July 12 (ANI): Hormone replacement therapy patches can lower the risk of gall bladder disease in postmenopausal women.
Hormone replacement therapy is known to increase gallbladder problems, which require surgery to remove the organ.
A team of Oxford University researchers found that the rate of operations for women who used HRT patches was significantly lower than those taking pills.
The gallbladder is a small organ, attached to the base of the liver, which stores and concentrates bile, a substance which helps the body digest fat.
In the study of more than one million post-menopausal women, the researchers found that nearly 20,000 women admitted to hospital with gallbladder disease, and more than 17,000 of these underwent a surgery.
The hospital admission rates for patch-wearers were only 30 pct higher than for those who did not take HRT, while the rates for pill-users were nearly twice.
According to the researchers, while the liver next to gallbladder, mostly breaks down hormone oestrogen taken in pill form before entering the circulation, the lower doses in the patch are absorbed directly through the skin into the bloodstream.
Dr David Sturdee, from the International Menopause Society, said he was “surprised” by the high numbers of women found by the study to be suffering gallbladder problems.
“It’’s not a problem that many women are aware of,” BBC quoted him as saying.
“Many opt for the pills because they are simpler, cheaper and because some women find that they cannot tolerate the patches due to skin irritation.”
The team predicted that over a five-year period if women taking HRT pills switched over to patches, it would reduce the number of gallbladder removal operation taking place. (ANI)
Tags: disease risk, gall bladder, gall bladder disease, gallbladder, gallbladder disease, gallbladder problems, gallbladder removal, hormone oestrogen, hormone replacement therapy, hospital admission rates, international menopause society, menopausal women, oxford university, pill users, post menopausal, postmenopausal women, skin irritation, sturdee, taking pills, university researchers